Format

Send to

Choose Destination
Eur J Emerg Med. 2005 Oct;12(5):234-5.

Prolonged hypoglycaemia after insulin lispro overdose.

Author information

1
Poison Control Center, University Medical Center Ljubljana, Zaloska cesta 7, 1000 Ljubljana, Slovenia.

Abstract

Insulin lispro has a more rapid onset and a shorter duration of hypoglycaemic action than regular insulin. We report a 39-year-old woman, with no previous medical history, who injected 300 U of the insulin lispro (Humalog) in an attempted suicide. Half an hour later, she was found comatose and brought to our emergency department. On arrival, she was comatose, with capillary glucose of 0.4 mmol/L. She awoke after a 50 ml intravenous bolus of 50% glucose. A continuous infusion of 10% glucose was started. Intermittent hypoglycaemia with neurological signs requiring treatment with 50% glucose was recorded three times during subsequent hospitalization, the last episode being 11 h after insulin injection. The plasma insulin level 4 h after injection was 1465 mU/L, and 18 h after injection was 11 mU/L. Hypoglycaemia after an insulin lispro overdose may last for more than 11 h. Repeated hypoglycaemia after an insulin overdose could be avoided with a glucose infusion rate equivalent to the maximal glucose disposal rate.

PMID:
16175061
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center